Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 28, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 5, 2010, 4:05 PM CDT for Jackson County, Nobles County, Minnesota; 4 counties in Iowa. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2010, 4:05 PM CDT (21:05 UTC)
- Expired
- Jul 5, 2010, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:10 PM CDT | FLASH FLOOD | Lake Park, IA | WATER OVER SOME CURBS WITH SOME MINOR STREET FLOODING. |
| Jul 5, 5:22 PM CDT | FLASH FLOOD | Okoboji, IA | STREET FLOODING IN OKOBOJI. WATER OVER HIGHWAY 71. |
| Jul 5, 5:22 PM CDT | FLASH FLOOD | Spirit Lake, IA | STREET FLOODING IN SPIRIT LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
715 WGUS53 KFSD 052105 FFWFSD IAC041-059-141-143-MNC063-105-060000- /O.NEW.KFSD.FF.W.0028.100705T2105Z-100706T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 405 PM CDT MON JUL 5 2010 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTHWEST IOWA O'BRIEN COUNTY IN NORTHWEST IOWA OSCEOLA COUNTY IN NORTHWEST IOWA SOUTHEASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA WESTERN DICKINSON COUNTY IN NORTHWEST IOWA WESTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA * UNTIL 700 PM CDT * AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THE HEAVIER CELLS ARE CAPABLE OF PRODUCING UP TO TWO INCHES OF RAIN IN ONE HOUR WHICH WILL CAUSE URBAN FLOODING IN POOR DRAINAGE AREAS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SPIRIT LAKE...WORTHINGTON...ARNOLDS PARK...BREWSTER...EVERYLY... FOSTORIA...HARTLEY...LAKE PARK...LAKEFIELD...MILFORD... OCHEYEDAN...OKOBOJI...ORLEANS...PRIMGHAR...ROUND LAKE... RUSHMORE...SANBORN...SIBLEY...WAHPETON AND WEST OKOBOJI. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4383 9505 4321 9510 4296 9582 4365 9581 $$ MJF
2 follow-up statements
674 WGUS73 KFSD 052234 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 534 PM CDT MON JUL 5 2010 IAC041-059-141-143-MNC063-105-060000- /O.CON.KFSD.FF.W.0028.000000T0000Z-100706T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON IA-OSCEOLA IA-O'BRIEN IA-CLAY IA-NOBLES MN-JACKSON MN- 534 PM CDT MON JUL 5 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN JACKSON... SOUTHEASTERN NOBLES...NORTHWESTERN CLAY...O'BRIEN...OSCEOLA AND WESTERN DICKINSON COUNTIES UNTIL 700 PM CDT... AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA IN PARTS OF DICKINSON AND JACKSON COUNTIES. AT 522 PM...REPORTS OF STREET FLOODING HAVE BEEN RELAYED BY LAW ENFORCEMENT IN OKOBOJI AND SPIRIT LAKE...AND HIGHWAY 71 WAS REPORTED TO BE UNDER WATER NEAR OKOBOJI. THE HEAVIEST PART OF THE RAINFALL IS BEGINNING TO EXIT THE AREA HOWEVER. THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL IN A SHORT AMOUNT OF TIME IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. ALLOW TIME FOR THE EXCESS WATER TO DRAIN OFF...ESPECIALLY AROUND THE IOWA GREAT LAKES AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. && LAT...LON 4383 9505 4321 9510 4296 9582 4365 9581 $$ MJF
361 WGUS73 KFSD 052352 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 652 PM CDT MON JUL 5 2010 IAC041-059-141-143-MNC063-105-060006- /O.EXP.KFSD.FF.W.0028.000000T0000Z-100706T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON IA-OSCEOLA IA-O'BRIEN IA-CLAY IA-NOBLES MN-JACKSON MN- 652 PM CDT MON JUL 5 2010 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN JACKSON... SOUTHEASTERN NOBLES...NORTHWESTERN CLAY...O'BRIEN...OSCEOLA AND WESTERN DICKINSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 700 PM CDT... HEAVY RAIN CONTINUES TO MOVE EAST OF THIS AREA...AND WATER CONTINUES TO RECEDE. IT MAY TAKE A COUPLE OF MORE HOURS TO TOTALLY END THE RUNOFF IN LOW AREAS...SO USE CAUTION IF DRIVING IN POOR DRAINAGE AREAS. LAT...LON 4383 9505 4321 9510 4296 9582 4365 9581 $$ MJF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:00 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT MON JUL 5 2010 .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING PRETTY MUCH AS EXPECTED...JUST A BIT MORE COVERAGE. EVERY CELL HAS DISPLAYED ATTRIBUTES OF HEAVY RAINERS VERSUS HAILERS WITH MOST IF NOT ALL OF THE 50+ DBZ FOUND BELOW 20 KFT. FREEZING LEVEL AROUND 15 KFT. HAVE ALSO HAD REPORTS OF A FEW FUNNEL CLOUDS FROM DEVELOPING CELLS AND THIS SEEMS TO MAKE SENSE WITH A SFC TO 3KM CAPE AROUND 150 J/KG AND A WEAK AXIS OF VORTICITY FROM NW IA INTO SW MN. THE SHALLOW AND DEEP LAYER SHEAR IS VERY WEAK SO DO NOT EXPECT ANY OF THESE FUNNELS TO DEVELOP INTO TORNADOES. A COUPLE OF THE CELLS HAVE DISPLAYED A WEAK ROTATIONAL COUPLET WITH THEM IN THE LOW LEVELS BUT NOTHING WORTH WARNING ON. SO...WILL KEEP MID RANGE POPS IN PLACE THROUGH THE AFTERNOON AND EVENING OVER THE SOUTHEAST TWO THIRDS OF THE CWA WITH A MOIST ATMOSPHERE AND SOME UPPER LEVEL SUPPORT SWINGING THROUGH. LOWS IN THE LOWER TO MID 60S SEEMS REASONABLE GIVEN EXPECTED CLOUD COVER AND DEW POINTS. /08 TUESDAY LOOKING PRETTY UNEVENTFUL DURING MUCH OF THE DAY WITH WAVE EXITING IN THE EAST EARLY IN THE MORNING...LEADING TO PARTLY TO MOSTLY SUNNY SKIES AND SLIGHTLY WARMER TEMPERATURES...IN THE LOWER TO MID 80S...AND MODERATE HUMIDITY WITH DEWPOINTS IN THE MID AND UPPER 60S. WITH A FRONTAL BOUNDARY MEANDERING OVER OUR FAR WEST...MAY SEE A FEW SHOWERS AND THUNDERSTORMS DEVELOP IN OUR NORTHWEST BY LATE AFTERNOON. BETTER CHANCE OF STORMS WILL OCCUR BY TOMORROW EVENING INTO TUESDAY NIGHT AS THETA E ADVECTION AND CONVERGENCE INCREASES ALONG THE FRONT. COULD SEE A FEW SEVERE STORMS IN THE LATE AFTERNOON OR EVENING WITH INCREASING SHEAR AND MID LEVEL LAPSE RATES IN THE VICINITY OF THE FRONT...AND CAPE VALUES AROUND 1500 TO 2000 J/KG OVER THAT AREA. THE BOUNDARY WILL MOVE ONLY VERY SLOWLY EASTWARD LATE TUESDAY NIGHT INTO WEDNESDAY...AND WITH FORCING NOT AS GOOD...THERE WILL BE A LESSER CHANCE OF SHOWERS AND THUNDERSTORMS AS THE SYSTEM TRACKS TO THE EAST. WITH CLOUDS/POSSIBLE SHOWERS AND THE SLIGHTLY COOLER AIRMASS BEHIND THE FRONT...HIGHS ON WEDNESDAY WILL BE IN THE UPPER 70S TO LOWER 80S. THE REMAINDER OF THE WEEK INTO THE EARLY PART OF THE WEEKEND IS LOOKING TO BE DRY AS THE TROUGH OVER THE CENTRAL U.S. AT MIDWEEK PUSHES TO THE EAST...PUTTING OUR AREA INTO A NORTHWESTERLY UPPER LEVEL FLOW. HIGHS FOR THURSDAY AND FRIDAY LOOK TO BE IN THE LOWER 80S WITH LOWS IN THE UPPER 50S TO LOWER 60S. NEXT POSSIBILITY FOR SHOWERS/THUNDERSTORMS WILL BE LATER ON SATURDAY WITH THE NEXT SYSTEM...THOUGH MODELS HAVE USUAL TIMING/PLACEMENT ISSUES THIS FAR OUT. /JM && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS...BETTER CHANCES AT KFSD AND KSUX WITH LESSER CHANCES AROUND KHON...WILL CONTINUE THROUGH ABOUT 5Z...BECOMING MUCH MORE ISOLATED THEREAFTER. SKIES SHOULD REMAIN MAINLY VFR BUT SOME PATCHY FOG AND CEILINGS AROUND 1500 FEET POSSIBLE AT KFSD AND KSUX AS THE SYSTEM LIFTS OUT THIS EVENING. FOG SHOULD NOT BE A PROBLEM OVERNIGHT. /08 && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 5, 11:21 AM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1121 AM CDT MON JUL 05 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1121 AM CDT MON JUL 05 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY...ALTHOUGH MOST ACTIVITY WILL BE SHORT LIVED. A FEW OF THE STORMS MAY CONTAIN BRIEF HEAVY RAINFALL. FLOODING... THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE. ELSEWHERE...RIVERS CONTINUE TO FALL. THE FIRESTEEL CREEK NEAR MOUNT VERNON WILL BE IN FLOOD THIS WEEK...AND THE BIG SIOUX RIVER NEAR BROOKINGS UNTIL LATE THIS WEEK. THE LITTLE SIOUX RIVER NEAR LINN GROVE AND CHEROKEE WILL ALSO BE IN FLOOD UNTIL EARLY TO MID WEEK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN MOVING EASTWARD OVER THE AREA TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED AT THE PRESENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:34 PM CDT | Flash Flood Warning | FSD | Pipestone, Rock | 61 min |
Nearby
Flash Flood Warnings in Iowa, 2010Flash Flood Warnings in Minnesota, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.